Format

Send to

Choose Destination
BMJ Case Rep. 2018 Oct 2;2018. pii: bcr-2018-224411. doi: 10.1136/bcr-2018-224411.

Olmesartan-induced enteropathy.

Author information

1
Internal Medicine, Texas Tech University Health Sciences Center at Permian Basin, Odessa, Texas, USA.
2
Department of CT Surgery, Mayo Clinic Research Arizona, Scottsdale, Arizona, USA.
3
Internal Medicine, Bhaskar Medical College, Ranga Reddy, Telangana, India.
4
Gastroenterology, ProCare Gastroenterology, Odessa, Texas, USA.

Abstract

Olmesartan-induced enteropathy (OIE) typically presents with a constellation of signs and symptoms including chronic diarrhoea, weight loss and villous atrophy on biopsy. We describe a 68-year-old Caucasian woman with a history of hypothyroidism and hypertension who presented to our hospital with recurrent episodes of acute intermittent diarrhoea, nausea, vomiting, renal failure and 15 lbs weight loss. After an extensive workup, she was diagnosed with possible OIE. Cessation of the offending drug resulted in improvement of clinical symptoms and also hospital admissions for severe diarrhoea reinforcing the diagnosis of OIE. Among the adverse effects of drug therapy, diarrhoea is a relatively frequent adverse event accounting for about 7%. This report serves as an addition to existing literature and to increase the awareness of olmesartan-induced sprue-like enteropathy among the primary care physicians and gastroenterologists.

KEYWORDS:

coeliac disease; endoscopy; hypertension; unwanted effects / adverse reactions

PMID:
30279248
DOI:
10.1136/bcr-2018-224411
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center